Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 69, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 6, 2015, 11:48 AM MST for Pinal County, Arizona. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2015, 11:48 AM MST (18:48 UTC)
- Expired
- Oct 6, 2015, 12:15 PM MST
- In force
- 27 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 49 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 12:05 PM MST | HAIL 0.25 | 4 Wnw Randolph, AZ | STORM SPOTTER REPORTED PEA SIZE HAIL 3 MI SW OF COOLIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
511
WUUS55 KPSR 061848
SVRPSR
AZC021-061915-
/O.NEW.KPSR.SV.W.0069.151006T1848Z-151006T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1148 AM MST TUE OCT 6 2015
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 1215 PM MST
* AT 1148 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
TOLTEC...OR 7 MILES SOUTHEAST OF CASA GRANDE...AND MOVING NORTHEAST
AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...TOLTEC...RANDOLPH AND LA PALMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3282 11169 3298 11164 3290 11147 3281 11155
3277 11161
TIME...MOT...LOC 1848Z 212DEG 11KT 3285 11162
$$
182 follow-up statements
631
WWUS55 KPSR 061900
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1200 PM MST TUE OCT 6 2015
AZC021-061915-
/O.CON.KPSR.SV.W.0069.000000T0000Z-151006T1915Z/
PINAL AZ-
1200 PM MST TUE OCT 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...
AT 1200 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
RANDOLPH...OR NEAR COOLIDGE...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
RANDOLPH AND LA PALMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3286 11167 3298 11164 3290 11147 3283 11155
3281 11158
TIME...MOT...LOC 1900Z 217DEG 16KT 3290 11158
$$
18796
WWUS55 KPSR 061918
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1218 PM MST TUE OCT 6 2015
AZC021-061928-
/O.EXP.KPSR.SV.W.0069.000000T0000Z-151006T1915Z/
PINAL AZ-
1218 PM MST TUE OCT 6 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE. SMALL HAIL IS STILL POSSIBLE WITH THIS STORM.
LAT...LON 3286 11167 3298 11164 3290 11147 3283 11155
3281 11158
TIME...MOT...LOC 1917Z 212DEG 11KT 3290 11158
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:55 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Oct 6, 8:55 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 855 AM MST TUE OCT 6 2015 .SYNOPSIS... THE DEEP LOW PRESSURE SYSTEM WILL CONTINUE GRADUALLY MOVING ACROSS THE DESERT SOUTHWEST THROUGH WEDNESDAY. THIS WILL RESULT IN IMPROVED CHANCES OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. DECREASING MOISTURE AND CLEARING SKIES ARE EXPECTED STARTING WEDNESDAY...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES TOWARD THE END OF THE WEEK AND INTO THE WEEKEND. && .DISCUSSION... SHOWER AND ISOLATED THUNDER COVERAGE CONTINUES TO INCREASE ACROSS THE WESTERN AZ DESERTS AND FAR WESTERN MARICOPA COUNTY THIS AM IN RESPONSE TO THE LATEST VORT LOBE AND ASCENT REGION ROTATING AROUND THE SLOW MOVING UPPER LOW PLOTTED RIGHT OVER THE LOWER COLORADO RIVER VALLEY NEAR PARKER. STEERING AND STORM MOTION WINDS ARE LESS THAN THOSE OBSERVED YESTERDAY...BOTH FROM RAOB AND AIRCRAFT SOUNDING DATA AND FROM REGIONAL RADAR LOOPS AS WELL. WHERE WINDS WERE THE BETTER CONVECTIVE PARAMETER YESTERDAY FOR DEVELOPMENT... TODAY WILL FOCUS ON STEEPER LAPSE RATES IN RESPONSE TO THE PROXIMITY OF THE LOW COLD CORE PASSING THROUGH THE CENTRAL PART OF AZ. LATEST AIRCRAFT SOUNDINGS THROUGH THE VICINITY OF THE COLD CORE SAMPLE FREEZING LEVELS AROUND 9-10KFT. FAVORABLE BULK SHEAR REMAINS THROUGHOUT THE DAY TODAY...BUT GENERALLY LOSES 10KTS OR SO OF VALUE EVERY 6 HOUR PERIOD INTO THE EVENING DROPPING OFF FROM NEAR 40KTS THIS AM TO LESS THAN 20KTS BY THE LATE AFTERNOON. SUITE OF AVAILABLE AND RECENT HI-RES MODEL RUNS HAVE A GENERAL CAPTURE ON CURRENT RADAR ACTIVITY AND ADVERTISE FURTHER EXPANSION OF RETURN COVERAGE CLOSER TOWARDS MIDDAY...WITH ONLY THE FEW PATCHES OF DESERTS WITH CLEAR SKIES SEEING SOME DIURNAL HEATING. WILL STILL HOLD ONTO A TIGHT POP GRADIENT FROM THE COLORADO RIVER VALLEY EASTWARD...AS SUBSIDENCE SETTLES ACROSS SOUTHEAST CA FROM THE NORTH IN THE WAKE OF EXITING LOW. CONCEPTUALLY FOR THE REMAINDER OF THE DAY...SHOWERS WITH ISOLATED EMBEDDED THUNDER WILL CONTINUE TO PERCOLATE WHILE TRANSITIONING EASTWARD. ANY AREAS OF CLEARING THAT DO DEVELOP WILL GRADUALLY DESTABILIZE AND REACH TRIGGER TEMPS...IN THE LOW TO MID 70S...WITH AMPLE CU FIELD COVERAGE AND ADDITIONAL SHOWER DEVELOPMENT FILLING IN. CANNOT RULE OUT ONE OR TWO STRONGER CELLS DEVELOPING WITH THE STILL FAVORABLE CAPE SFC OF 500-1000 J/KG PER THE SPC MESOANALYSIS AND THE LOWER TRIGGER TEMPS. SPEAKING OF SFC TEMPERATURES...WELL BELOW NORMAL TEMPERATURES WILL RESULT AREAWIDE...AND MAY EVEN COME IN A DEGREE OR TWO COOLER ACROSS THE SOUTH-CENTRAL AZ LOCALES THAN PREVIOUSLY FORECAST...PENDING ON THE CU FIELD/ADDITIONAL SHOWER DEVELOPMENT. && .PREVIOUS DISCUSSION /ISSUED AT 222 AM MST/PDT/... AFTER A SOMEWHAT DISAPPOINTING DAY ON MONDAY WITH LESS THAN EXPECTED THUNDERSTORM ACTIVITY...TODAY SHOULD BRING MUCH BETTER CHANCES OF WIDESPREAD SHOWERS AND THUNDERSTORMS. CURRENTLY...THE DEEP LOW PRESSURE SYSTEM AFFECTING THE SOUTHWESTERN UNITED STATES IS CENTERED OVER SOUTHEAST CALIFORNIA WITH LITTLE MOVEMENT OVER THE PAST 12 HOURS. AREAS TO THE EAST OF THE LOW CENTER CONTINUE TO BE IN A FAVORABLE ASCENT REGION...ESPECIALLY ACROSS THE NORTHERN HALF OF ARIZONA WHERE THE BEST DIFLUENCE EXISTS. AS THE LOW CENTER FINALLY PICKS UP FORWARD SPEED MOVING INTO SOUTHERN ARIZONA BY TONIGHT...THE STRONG MID-LEVEL SOUTHERLY FLOW OVER OUR AREA WILL GRADUALLY WEAKEN AND GET DISPLACED ACROSS FAR EASTERN ARIZONA AND NEW MEXICO. EVEN THOUGH FLOW ALOFT WILL BE WEAKENING...WE WILL STILL MANAGE IMPRESSIVE WIND SHEAR VALUES OVER OUR GILA COUNTY AREA TODAY WITH DECREASING WIND SHEAR BUT STILL SUFFICIENT FOR A FEW ORGANIZED STRONG THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA. AS THE UPPER LOW TRANSITIONS INTO ARIZONA...MUCH COLDER AIR ALOFT WILL ADVECT EASTWARD...THUS ALLOWING FOR STEEPENING LAPSE RATES AND INCREASING INSTABILITY. FORECAST CAPE VALUES FOR TODAY WILL LIKELY DOUBLE THAT OF WHAT WE REALIZED YESTERDAY...SO THE THINKING IS TODAY WILL LIKELY BE QUITE ACTIVE FROM MARICOPA COUNTY EASTWARD. BECAUSE OF THE INCREASED INSTABILITY WE HAVE INCREASED POPS TODAY...FOCUSING MORE ON HIGHEST CHANCES THIS AFTERNOON WHERE POPS ARE NOW AROUND 50 PERCENT OVER THE DESERTS AND UP TO 75 PERCENT OVER HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX. THERE WILL BE A MARGINAL SEVERE HAIL THREAT MAINLY FROM PHOENIX EASTWARD ALONG WITH THE POTENTIAL FOR STRONG DOWNDRAFT WINDS...BUT NOT ANTICIPATING ANY DECENT SEVERE WIND THREAT DUE TO THE WEAKENING FLOW ALOFT. BECAUSE OF THE WEAKER FLOW ALOFT...STORM MOVEMENT WILL BE SLOWER WHICH WILL LEAD TO A SMALL THREAT OF LOCALIZED FLOODING. THERE WILL BE A CONTINUED CHANCE OF SCATTERED SHOWERS AND A FEW THUNDERSTORMS FROM PHOENIX EASTWARD DURING THE OVERNIGHT HOURS TONIGHT AS THE LOW CENTER PASSES THROUGH SOUTH-CENTRAL ARIZONA...BUT LITTLE CHANCE OF ANY STRONGER THUNDERSTORMS. MODELS ARE GOOD AGREEMENT IN PROGRESSING THE UPPER LOW INTO SOUTHEAST ARIZONA BY MID-DAY WEDNESDAY WHILE BRINGING INCREASING SUBSIDENT NORTHERLY DRYING FLOW BEHIND THE LOW. THERE WILL STILL BE A DECENT CHANCE OF SOME SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN AREAS EAST OF PHOENIX DURING THE DAY ON WEDNESDAY...BUT BY LATE WEDNESDAY NIGHT THE RAIN THREAT SHOULD END ACROSS OUR AREA. THE UPPER LOW WILL CONTINUE TO MOVE SOUTHEASTWARD INTO MEXICO ON THURSDAY WHILE RIDGING ALOFT FROM THE PACIFIC WILL START TO OVERTAKE THE DESERT SOUTHWEST. TEMPERATURES THROUGH THE REST OF THE WEEK WILL VARY QUITE A BIT WITH AREAWIDE HIGHS TODAY ONLY IN THE LOWER TO MIDDLE 80S ACROSS THE DESERTS. AS RIDGING ALOFT TAKES OVER AND HEIGHTS DRAMATICALLY INCREASE BY LATE THIS WEEK...HIGHS WILL INCREASE EACH DAY...REACHING NORMALS OR SLIGHTLY ABOVE ON THURSDAY AND THEN WIDESPREAD 95-100 DEGREE HIGHS OVER THE DESERTS FROM FRIDAY INTO EARLY NEXT WEEK. LONG RANGE MODEL OUTPUT SHOWS REMARKABLY GOOD AGREEMENT IN CYCLING THE SAME UPPER LOW BACK WESTWARD THROUGH NORTHERN MEXICO AND THE BAJA PENINSULA THIS WEEKEND...SETTLING OVER THE EASTERN PACIFIC FOR EARLY NEXT WEEK. IF THIS SOLUTION PANS OUT IT MAY AGAIN BRING IN INCREASED MOISTURE SOMETIME EARLY NEXT WEEK AND A RETURN OF RAIN CHANCES. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL... A COLD LOW PRESSURE SYSTEM WILL MOVE BODILY INTO CENTRAL ARIZONA FROM SOUTHERN CA TODAY. UNSETTLED CONDITIONS ARE EXPECTED THROUGH 03Z WED...I.E. CIGS 5-7 THSD AGL WITH SCT SHWRS AND AFTN TSTMS. SIGNIFICANT ATMOSPHERIC VERTICAL WIND SHEAR THIS AFTERNOON MAY PLAY A ROLE IN POSSIBLY GENERATING ISOLATED SEVERE TSTMS...STRONG SFC WIND GUSTS...AND LARGE HAIL. SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... A COLD LOW PRESSURE SYSTEM WILL MOVE EAST INTO CENTRAL ARIZONA TODAY. HOWEVER SCT TO BKN CLDS 8 TO 10 THSD AGL WITH ISOLATED SHWRS ARE EXPECTED THROUGH 23Z TUE. NORTH WIND 8 TO 12 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... THURSDAY THROUGH MONDAY... A HIGH PRESSURE SYSTEM WILL BUILD OVER THE REGION IN THIS TIME PERIOD. ABOVE NORMAL TEMPERATURES AND LIGHT WINDS ARE EXPECTED. MINIMUM RELATIVE HUMIDITIES WILL DROP INTO THE 15 TO 20 PERCENT RANGE EACH DAY...FOLLOWED BY GOOD OVERNIGHT RECOVERY. HIGHER MINIMUM HUMIDITIES HOWEVER ARE EXPECTED IN THE MOUNTAINS OF SOUTHERN GILA COUNTY. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...NOLTE PREVIOUS DISCUSSION...KUHLMAN AVIATION...VASQUEZ FIRE WEATHER...VASQUEZ/MEYERS
In the hours before
Special weather statement, Oct 6, 11:11 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1111 AM MST TUE OCT 6 2015
AZZ028-061900-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1111 AM MST TUE OCT 6 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL PINAL COUNTY
UNTIL NOON MST
AT 1111 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ARIZONA CITY...OR 13 MILES SOUTH OF CASA GRANDE...
MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...ARIZONA CITY...TOLTEC AND ARIZOLA.
LAT...LON 3276 11174 3276 11177 3280 11178 3279 11185
3292 11175 3284 11153 3273 11167 3273 11174
TIME...MOT...LOC 1811Z 224DEG 19KT 3270 11179
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 11:11 AM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Oct 6, 12:05 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Oct 6, 12:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Oct 6, 12:12 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Oct 6, 12:15 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Oct 6, 12:30 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 6, 12:41 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Oct 6, 12:58 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 6, 1:00 PM MST | Special Weather Statement | PSR | 30 min | |
| Oct 6, 1:28 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 6, 1:31 PM MST | Special Weather Statement | PSR | 29 min | |
| Oct 6, 1:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 6, 2:00 PM MST | Special Weather Statement | PSR | 30 min | |
| Oct 6, 2:05 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 6, 2:22 PM MST | Special Weather Statement | PSR | Gila | 53 min |
| Oct 6, 2:31 PM MST | Flash Flood Warning | PSR | Maricopa | 119 min |
| Oct 6, 2:34 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Oct 6, 2:57 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 33 min |
| Oct 6, 3:06 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Oct 6, 3:25 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 35 min |
| Oct 6, 3:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 55 min |
| Oct 6, 3:54 PM MST | Special Weather Statement | PSR | Pinal | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.